California, 2013High Surf in California, November 28 to 29, 2013
November 28 to 29, 2013 · NWS SGX · 2 events in 2 counties and zones
A large, west-northwest swell, generated by a low pressure system over the eastern Pacific, began to affect the coastal waters on the 28th and peaked later that night. The elevated, long-period swell, resulted in high surf, mainly along the west-facing beaches north of Newport Beach in Orange County and south of Del Mar in San Diego County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, west-northwest swell, generated by a low pressure system over the eastern Pacific, began to affect the coastal waters on the 28th and peaked later that night. The elevated, long-period swell, resulted in high surf, mainly along the west-facing beaches north of Newport Beach in Orange County and south of Del Mar in San Diego County. Surf of 5 to 7 feet with local sets to 8 feet were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 28, 1:18 PM PST, 4 hours 42 minutes earlier.
Area forecast discussion, Nov 28, 1:18 PM PST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 PM PST THU NOV 28 2013
CORRECTED TYPO IN SYNOPSIS
.SYNOPSIS...
LOW PRESSURE SPINNING WELL OFF THE COAST WILL SLING SOME HIGH CLOUDS
OUR WAY THROUGH FRIDAY WITH THE OUTSIDE CHANCE OF A FEW SPRINKLES
AND A BETTER CHANCE FOR COLORFUL SUNSETS. WEAK HIGH PRESSURE WILL
BUILD IN FROM THE NORTHWEST TO WRAP UP THE HOLIDAY WEEKEND WITH
MOSTLY MILD...SUNNY DAYS. IT WILL TURN BLUSTERY AND MUCH COLDER WITH
A CHANCE OF SHOWERS NEXT WEEK AS ARCTIC AIR PLUNGES SOUTHWARD OVER
THE GREAT BASIN. SIGNIFICANT SNOW IS POSSIBLE OVER THE MOUNTAINS
LATER IN THE WEEK ALONG WITH LOW SNOW LEVELS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SATELLITE IMAGERY SHOWS A PINWHEEL OF CLOUDS ABOUT 37O MILES WEST OF
POINT CONCEPTION. LITTLE MOVEMENT WAS INDICATED OVER THE PAST
SEVERAL HOURS WITH A STRONG VORTMAX ROTATING WESTWARD NORTH OF THE
SURFACE CIRCULATION. A BAND OF MID/UPPER-LEVEL CLOUDS UNCONNECTED TO
THE SURFACE CYCLONE ARCHED SOUTH AND THEN SW FROM THE OUR COASTAL
WATERS AND WAS SLOWLY DRIFTING EAST. A SEPARATE...NARROWER BAND OF
HIGH CLOUDS COVERED PORTIONS OF THE CWA AND WAS MOVING NE. SOUTHERLY
FLOW NEAR THE SURFACE HAD RETURNED MOISTURE TO COASTAL AREAS BY
MIDDAY. DEWPOINTS AT KSAN AND A HANDFUL OF OTHER SITES HAD TOPPED
THE 10 DEGREE C MARK.
PARTLY CLOUDY SKIES AND MILD CONDITIONS SHOULD PREVAIL FOR THE
REMAINDER OF THE AFTERNOON AND EVENING AHEAD OF THE THICKER CLOUD
BAND OFFSHORE. BY FRI MORNING...SOME OF THOSE CLOUDS WILL SPREAD
INLAND AND BE WITH US OF INTO THE EVENING WITH POSSIBLE SPRINKLES
WEST OF THE MOUNTAINS. TEMPS SHOULD STILL BE MILD. IT WILL BE WARMER
SATURDAY AND SUNDAY AS THE CLOUDS THIN AND WEAK OFFSHORE FLOW
PREVAILS WITH LOW RELATIVE HUMIDITY. WINDS SHOULD STAY LIGHT.
THE WEAKENING CUT-OFF LOW PRESSURE CENTER OFFSHORE WILL DRIFT SW
THROUGH SUN AS RIDGING BUILDS OVER THE AREA FROM THE NW. THICKNESS
SHOULD REBOUND INTO MON WHICH WILL AID IN THE WARMING. BEST CHANCE
OF ANY LIGHT PRECIP WILL BE ON FRI. THE LATEST 12Z ECMWF/GEM RUNS DO
BRING A LIGHT PRECIP CONTOUR TO THE IMMEDIATE COAST...BUT THE OTHER
MODELS KEEP IT ALL OFFSHORE. ANY PRECIP SHOULD BE VERY LIGHT WITH
THE DEEP SUBCLOUD DRY LAYER IN PLACE.
MAJOR CHANGES ARE ON THE WAY FOR NEXT WEEK AS THE FIRST ARCTIC COLD
BLAST OF THE SEASON TAKES SHAPE ACROSS THE PACNW...NORTHERN ROCKIES
AND GREAT BASIN. THE GLOBAL MODELS AGREE ON THE PATTERN CHANGE...
BUT THE VARIOUS RUNS HAVE BEEN WAFFLING ON HOW AGGRESSIVE TO DIG
THE SHORT-WAVES PLUNGING DOWN THE WEST SIDE OF THE MASSIVE EASTPAC
RIDGE. PREFER THE MORE AGGRESSIVE RUNS UNTIL WE GET A BIT CLOSER AND
SOLUTIONS HOPEFULLY BECOME MORE COHESIVE. CURRENT INDICATIONS ARE
THAT STRONG ONSHORE FLOW WILL RAPIDLY DEEPEN THE MARINE LAYER LATER
TUE/WED WHICH COULD RESULT IN SOME LIGHT PRECIP...BUT IT WILL BE
LATER IN THE WEEK WHEN MORE SIGNIFICANT RAIN AND MOUNTAIN SNOW WILL
BE POSSIBLE OVER THE REGION.
IN THE MEANTIME...ENJOY OUR PLEASANT WEATHER WITH ABOVE AVERAGE
TEMPS AND LIGHT WINDS. IT IS QUITE POSSIBLE WE WILL SWING FROM MAX
TEMPS ABOVE NORMAL MONDAY...TO 15 TO 20 DEGREES BELOW NORMAL BY THU
OF NEXT WEEK.
&&
.AVIATION...
282100Z...VFR...UNRESTRICTED VIS AND SCT/BKN MID CLOUDS THROUGH FRI
MORNING. FEW LOW CLOUDS...WITH BASES AROUND 2000 FT MSL...TONIGHT
ALONG THE COAST.
&&
.MARINE...
A LONG PERIOD NW SWELL BUILDING OVER THE COASTAL WATERS TODAY WILL
CREATE HIGH SURF...WITH PEAK SETS OF 7-9 FEET ON WEST FACING
BEACHES. A HIGH SURF ADVISORY IS IN EFFECT THROUGH 6 PM FRIDAY. SURF
WILL LOWER BELOW 7 FEET BY FRI EVENING. STRONG RIP CURRENTS WILL
ACCOMPANY THE ELEVATED SURF...AND MAKE SWIMMING DANGEROUS FOR
INEXPERIENCED SWIMMERS.
&&
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY FROM 2 PM TODAY TO 6 PM PST FRIDAY FOR THE
ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
AREAS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...JJTHazardous weather outlook, Nov 28, 2:39 PM PST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PST THU NOV 28 2013
CAZ042-043-048-050-055>058-060>062-PZZ750-775-291200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
239 PM PST THU NOV 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LARGE WEST-NORTHWEST SWELL WILL BRING HIGH SURF...WITH SURF
HEIGHTS OF 5 TO 7 FEET AND SETS TO 9 FEET...TO WEST FACING
BEACHES OF ORANGE AND SAN DIEGO COUNTIES...ALONG WITH STRONG RIP
CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HIGH SURF AND STRONG RIP CURRENTS WILL CONTINUE TO IMPACT WEST
FACING BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH EARLY
FRIDAY EVENING.
TUESDAY AND WEDNESDAY...A LARGE TROUGH OF LOW PRESSURE DROPPING
DOWN THROUGH THE INTER-MOUNTAIN WEST WILL BRING STRONG AND GUSTY
WEST WINDS TO THE MOUNTAINS AND DESERTS. THIS SYSTEM WILL ALSO
BRING A CHANCE FOR PRECIPITATION...INCLUDING SNOW IN THE HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
HARRISON
High Surf, Orange County Coastal Areas
- When
- November 28, 6:00 PM PST to November 29, 6:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
Huntington Beach lifeguards reported 8-foot max surf near the pier. Surfline observations were 4 to 7 feet at Surfside and Bolsa Chica State Beach.
High Surf, San Diego County Coastal Areas
- When
- November 28, 6:00 PM PST to November 29, 6:00 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Mission Beach lifeguards reported 6 to 8 foot surf. Surfline observations at Blacks Beach were 5 to 8 feet. A retired NWS employee reported 5 to 8 foot surf with occasional higher sets at Sunset Cliffs.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484836, 484837.